Login with your Social Account

Woman's blood turns blue after applying Tooth-Numbing Gel

Woman’s blood turns blue after applying Tooth-Numbing Gel

Doctors have revealed that a woman’s blood has turned blue after she had used a numbing cream to treat toothache.

The 25-year-old, from Rhode Island, US, went to A&E after suffering from fatigue, shortness of breath and skin discoloration.

She informed physicians at Miriam Hospital in Providence that after using an over-the-counter topical pain reliever with benzocaine-a local anesthetic-she had woken up feeling “weak and blue.”

Advertisements

She had a navy blue tinge on her skin and nails. This is often a sign that the body does not get sufficient oxygen.

In a case report released in the New England Journal of Medicine, Dr. Otis Warren, who treated the lady, said that she refused to have used the whole bottle, but it was evident to him that she had “used a whole bunch of it.” He rapidly realized that she was suffering from methemoglobinemia, which occurs when iron in the blood changes and can no longer bind to oxygen to bring it around the body.

“I’m fragile, and I’m blue,” said Otis Warren, a Miriam Hospital doctor who treated the lady and spoke to NBC News, telling her physicians. The patient reported applying “large quantities” of topical benzocaine, a numbing drug, on an aching tooth the night before, Warren and colleagues wrote in the document on the situation of the woman released in The New England Journal of Medicine on Sept. 19.

The medication can have an unusual and potentially dangerous side effect like Benzocaine can cause iron in the blood to give up electrons, change the form, and no longer bind properly to oxygen, according to NBC. The body relies on strong bonds between iron and oxygen to move the life-sustaining element through the body. Without adequate oxygen, usually red blood can turn blue, and the skin and nails soon follow.

The condition, called methemoglobinemia, necessarily stifles the body’s tissues and can cause severe damage if blood oxygen levels drop below 70%, according to Medscape.

In this case, blood drawn from the patient’s arteries appeared deep navy blue, when it should have been bright red, according to the case report. What’s more, her blood oxygen level had dipped to 67%, when it should have been hovering near 100%, NBC reported. The doctors quickly administered a medication called methylene blue, which restores iron to its proper form within the blood.

After two doses of the drug, and spending a night in the hospital, the patient’s regular coloring returned, her blood oxygen levels rose and became standard, and she went home having fully recovered.

Journal Reference: The New England Journal of Medicine

About the author: Kshitij Kumar Moderator
Kshitij has always been passionate about Science and Technology. He is a Mechanical Engineering graduate from IIT Jodhpur. Kshitij has worked in many fields of Science and Marketing. Along with managing backend and technicalities of the website, he is also one of our editors and marketing managers. Kshitij was the one who came up with the idea of connecting people interested in Science and built a team which is now ScienceHook.

Write Comment!

Comments

No comments yet